Mom's prenatal opioids may stunt kids' learning, study says

Article Tools
  • PrintPrinter-Friendly
  • EmailEmail Article
  • ReprintReprints
  • CommentsComments

CHICAGO (AP) — New research says learning disabilities and other special education needs are common in children born with opioid-related symptoms from their mother's prenatal drug.

It's the first big U.S. study to examine potential long-term learning difficulties in these children.

It involved about 7,200 Tennessee Medicaid children aged 3 to 8. One in seven opioid-affected kids required special classroom services for problems including developmental delays and speech or language difficulties, compared with about one in 10 children not exposed to opioids before birth.

Results were published Thursday in Pediatrics. Affected kids had newborn abstinence syndrome. It involves tremors, fussiness and other signs that can last for weeks after birth.

About one U.S. infant is born with the condition at least every 25 minutes and the numbers have tripled since 2008.


Web Only

Notice: We recently upgraded our comments. (Learn more here.) If you are logged in as a subscriber or registered user and already have a Display Name on edweek.org, you can post comments. If you do not already have a Display Name, please create one here.
Ground Rules for Posting
We encourage lively debate, but please be respectful of others. Profanity and personal attacks are prohibited. By commenting, you are agreeing to abide by our user agreement.
All comments are public.

Back to Top Back to Top

Most Popular Stories

Viewed

Emailed

Recommended

Commented